Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 60, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 20, 2003, 5:19 PM MDT for Box Butte County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2003, 5:19 PM MDT (23:19 UTC)
- Expired
- Jun 20, 2003, 5:45 PM MDT
- In force
- 26 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Box Butte County, NE
The radar
The Cheyenne radar (KCYS), 186 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 2:25 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 202319 SVRCYS NEC013-202345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 518 PM MDT FRI JUN 20 2003 ...SEVERE THUNDERSTORM WARNING FOR EASTERN BOX BUTTE COUNTY UNTIL 545 PM... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA THIS INCLUDES THE CITY OF ALLIANCE * UNTIL 545 PM MDT * AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS IN EXCESS OF 60 MPH 10 MILES SOUTHWEST OF ALLIANCE...MOVING NORTHEAST AT 20 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN WYOMING. LAT...LON 4202 10324 4202 10277 4242 10277 4241 10318 $$ GRIFFITH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:15 PM MDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 20, 3:15 PM MDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 315 PM MDT FRI JUN 20 2003 SHORT TERM...CONVECTION FIRING UP OVER FAR SOUTHEAST WY AHEAD OF VORT MAX COMING UP FROM CO. SVR TSTM WATCH 551 POSTED UNTIL 03Z. WIND GUSTS OVER 50 MPH ALREADY REPORTED IN LAR AND ARLINGTON. BEYOND THAT...SFC DRY LINE SHOULD BE SWEEPING EAST LATER THIS EVENING AND BRINGING A RELATIVELY QUICK END TO PRECIP OVERNIGHT IN ALL BUT THE FAR EASTERN PANHANDLE. NOT SURE WHY MODELS INSIST ON DEVELOPING MORE PRECIP WESTERN CWA ON SAT WHERE MEAN RELATIVE HUMIDITIES DROP. RWL HAS ALREADY SEEN THE DEWPOINT DROP SOME 10 DEGREES IN A FEW HOURS. ONLY MADE MINOR ADUSTMENTS TO EXISTING TEMPERATURE GRIDS. LONG TERM...INCREASING WSWLY FLOW ALOFT OVER CWA WITH UPPER LOW DROPPING INTO SOUTHERN ALBERTA. AIR MASS DRIES OUT QUITE A BIT WITH LIMITED AMOUNTS OF THIS AND INSTABILITY CONFINED TO MAINLY WESTERN AND FAR NORTHERN PARTS OF CWA. SEVERAL WEAK SHORTWAVE TROFS TO CONTEND WITH AND FIRST COLD FRONT GETS ITS REAL SHOVE THROUGH THE CWA SATURDAY EVENING...WILL GO WITH 20 PERCENT POPS OVER WY PORTION OF CWA SAT EVENING...30 PERCENT NRN PANHANDLE. FAIRLY DRY DAY IN STORE SUNDAY WITH CONTINUED WSWLY FLOW ALOFT AS A DECENT SHORTWAVE SWEEPS ACRS MT. A BIT OF MOISTURE/INSTABILITY FROM RWL TO DGW AND OVER TO CDR FOR LOW POPS THOSE AREAS. MODELS HAVE SOME DIFFERENCES FOR EARLY NEXT WEEK WITH ETA SHOWING A STRONGER UPPER LOW OVER PAC NW WHILE AVN WHICH WAS STRONG ON THIS SHOWING A MORE OPEN TROF. EITHER WAY...COOLER AND UNSETTLED WX PATTERN SETTING UP ESPECIALLY FOR TUE THROUGH THU IN MOIST UPSLOPE FLOW. WILL GO WITH CHANCE OF SHOWERS/TSTMS MON AND TUE...THEN MAINLY JUST SHOWERS IN THE COOL AIR WED/THU. DRIER AND WARMER FRI. .CYS... WY...NONE. NE...NONE. RGB/JLH
Hazardous weather outlook, Jun 20, 10:52 AM MDT, 6 hours 27 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-211130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1052 AM MDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS...SOME CAPABLE OF PRODUCING HAIL AND STRONG WINDS...ARE POSSIBLE IN THE WESTERN NEBRASKA PANHANDLE LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS SHOULD DEVELOP IN THE FAR EASTERN PARTS OF SOUTHEAST WYOMING DURING THE AFTERNOON...THEN GRADUALLY SPREAD INTO THE WESTERN NEBRASKA PANHANDLE BY LATE AFTERNOON AND CONTINUE INTO THE EVENING. LOOK FOR STORMS TO DIMINISH IN INTENSITY AND NUMBER OVERNIGHT IN WESTERN NEBRASKA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SATURDAY AND SUNDAY WILL SEE A MINIMUM OF LATE DAY STORMS AS DRIER AIR MOVES INTO THE REGION. FOR MONDAY THROUGH THURSDAY...A GRADUAL INCREASE IN LATE DAY SHOWERS AND THUNDERSTORMS IS EXPECTED AS AN UPPER LEVEL FEATURE AND ITS SURFACE COLD FRONT AFFECT THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IN THE PANHANDLE AND THE FAR EASTERN PLAINS OF SOUTHEAST WYOMING. RGB
In the hours before
Local storm report, Jun 20, 4:00 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
400 PM MDT FRI JUN 20 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM LINGLE WY 60 MPH TSTORM WIND
06/20/03 GOSHEN
GRIFFITHSpecial weather statement, Jun 20, 5:13 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 513 PM MDT FRI JUN 20 2003 NEZ001-019-020-054-WYZ059-060-067>070-210015- BANNER-CHEYENNE FOOTHILLS-CONVERSE-GOSHEN-KIMBALL-NIOBRARA- PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX- 513 PM MDT FRI JUN 20 2003 ...SEVERE THUNDERSTORM WATCH DROPPED FOR SOUTHEAST WYOMING COUNTIES AND THOSE OF NEBRASKA PANHANDLE BORDERING WYOMING... THE SEVERE THUNDERSTORM WATCH WAS DROPPED AT 505 PM FOR CONVERSE...NIOBRARA...PLATTE...GOSHEN AND LARAMIE COUNTIES IN SOUTHEAST WYOMING. THE SEVERE THUNDERSTORM WATCH WAS ALSO DROPPED FOR SIOUX... SCOTTS BLUFF...BANNER AND KIMBALL COUNTIES OF THE EXTREME WESTERN NEBRASKA PANHANDLE. THERE NO LONGER APPEARS TO BE A THREAT OF SEVERE THUNDERSTORMS THIS EVENING IN THESE COUNTIES...HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE. NEZ002-003-021-055-210015- BOX BUTTE-CHEYENNE-DAWES-MORRILL- 513 PM MDT FRI JUN 20 2003 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT... THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR DAWES... BOX BUTTE...MORRILL AND CHEYENNE COUNTIES UNTIL 900 PM. THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL ARE STILL POSSIBLE IN THE WATCH AREA. THE WATCH HAS BEEN DROPPED FROM THE COUNTIES TO THE WEST OF THESE HOWEVER. COX
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 5:12 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.